When you hear something called a “Beers drug” or hear someone say that a drug is on the “Beers list” it refers to medications that could be potentially inappropriate for use in older adults.
What is the Beers Criteria?
The Beers Criteria was first developed by Dr. Mark Beers in 1991 when he defined inappropriate prescribing of medication as those drugs whose risks outweigh the benefits, namely as it relates to the geriatric population. Over the years this list has evolved and is revised and updated by the American Geriatrics Society.
Why is This Important?
While older adults will still be prescribed medications that are on the Beers list, you want to be aware of these so you can keep an especially close eye on adverse effects they could have. A cross-sectional study conducted in 2020 looked at the healthcare costs of this inappropriate prescribing and determined that more than 7 billion doses of potentially inappropriate medication were dispensed in 2018, accounting for significant healthcare costs and potentially harmful results.
For a full Beers list, click here or simply search “Beers List” as the specific medications do change over time. As you look at the list of Beers drugs, you’ll notice the medications are classified as those to avoid in most elderly patients (except for those on palliative care or hospice care), those to use with caution and those that are high risk. Some key medications you’ll see in the clinical setting that are Beers drugs are:
- Meperedine: risk for delirium and neurotoxicity
- Tramadol: use with caution due to risk for SIADH and resulting hyponatremia
- Opioids: should be avoided in those with fall history (increased risk for falls) or those taking gabapentin or benzodiazepines (increased respiratory depression)
- SSRIs: Use with caution due to increased risk for falls and SIADH.
- Tricyclic antidepressants: Should be avoided due to anticholinergic effects, sedation, orthostatic hypotension and SIADH.
- Anticholinergics: It is recommended to avoid the use of anticholinergics due to risk for increased cognitive impairment, increased confusion and other unpleasant side effects.
- Anticoagulants: There are several types of anticoagulants and the main concern with all is bleeding risk, including GI bleeding or bleeding associated with falls.
- Antipsychotics: As a general rule these are avoided in the elderly. Of special concern are patients with a history of fall, Parkinson’s, dementia, delirium or cognitive impairment. There are a few exceptions including clozapine and quetiapine.
- Benzodiazepines: Typically these are avoided in the elderly due to increased risk for cognitive impairment and delirium, among other concerns such as falls.
- Amiodarone: Avoided as first-line therapy for atrial fibrillation in elderly patients due to higher toxicity than other therapies. Amiodarone also increases the risk of bleeding for patients taking warfarin.
- Calcium channel blockers: Typically used to control blood pressure, elderly patients with heart failure should avoid CCBs as they can worsen the condition.
- Spironolactone: This potassium-sparing diuretic is advised to be avoided in elderly adults with reduced renal function due to the heightened risk for hyperkalemia.
- Glyburide: This sulfonylurea is used to control hyperglycemia in individuals with diabetes. However, it’s hypoglycemic effects can be profound in the elderly so it is advised that alternates be considered such as glipizide, but used cautiously.
- Sliding scale insulin: Something as common as sliding scale, rapid-acting insulin is on the Beers list as a medication that should be avoided. When used as the only medication to control hyperglycemia (meaning there is no basal insulin or other hypoglycemic agent), rapid-acting insulin has a heightened risk for hypoglycemia in the elderly population.
- Proton pump inhibitors: Used to decrease stomach acid, PPIs such as omeprazole should be limited to less than eight weeks duration due to risk for C.difficile infection, bone loss/fractures and pseudomembranous colitis.
- H2 blockers: Patients with delirium and renal impairment should avoid H2 blockers (ex: famotidine) due to adverse central nervous system effects that can worsen or cause delirium.
- Metoclopramide: This medication is often used for nausea and should be avoided, especially in patients with Parkinson’s disease as it can cause tardive dyskinesia and extrapyramidal side effects.
- Corticosteroids: Should be avoided in patients with delirium as they can exacerbate the condition. If they must be used, it is recommended to go with the lowest possible therapeutic dose.
- Aspirin: Should be avoided, especially in patients with a history of ulcer due to the heightened risk for ulcer development, GI bleeding and even gastric perforation.
- Estrogens and testosterone: Hormone replacement therapy is in the “avoid” category due to heightened risk for cancer; testosterone also comes with heightened risk for cardiac events in this patient population.
Again, this is by no means an exhaustive list, but it gives you an idea of some of the common medications that meet Beers criteria and some context around the risks for elderly patients.
As you look up medications in your drug guide any reputable guide will state if a medication is a Beers drug. And when in doubt, you can always confirm with the prescribing physician. Not sure how to talk to doctors about your concerns? Click here for an easy framework.
American Geriatrics Society 2015 Beers Criteria Update Expert Panel. (2015). American geriatrics society 2015 updated beers criteria for potentially inappropriate medication use in older adults. Journal of the American Geriatrics Society, 63(11), 2227–2246. https://doi.org/10.1111/jgs.13702
Davis’s Drug Guide. (n.d.). Beers criteria. Davis’s Drug Guide. Retrieved August 8, 2021, from https://www.drugguide.com/ddo/view/Davis-Drug-Guide/109639/all/Beers_Criteria?refer=true
Fralick, M., Bartsch, E., Ritchie, C. S., & Sacks, C. A. (2020). Estimating the use of potentially inappropriate medications among older adults in the united states. Journal of the American Geriatrics Society, 68(12), 2927–2930. https://doi.org/10.1111/jgs.16779